Drug users getting high from anti-diarrhoea drugs
Drug users are abusing anti-diarrhoea drugs such as Imodium - and the consquences can be fatal, experts have said.
Doctors warned that the over-the-counter medication, the key ingredient of which is loperamide, is increasingly being abused by drug addicts for a fix.
Two case studies outlining the disturbing phenomenon have been published online by the journal Annals of Emergency Medicine.
Study lead author Doctor William Eggleston, of the Upstate New York Poison Centre in the United States, said: “Loperamide’s accessibility, low cost, over-the-counter legal status and lack of social stigma all contribute to its potential for abuse.
“People looking for either self-treatment of withdrawal symptoms or euphoria are overdosing on loperamide with sometimes deadly consequences.
“Loperamide is safe in therapeutic doses, but extremely dangerous in high doses.”
He outlined two case studies of patients with histories of substance abuse who attempted to self-treat opioid addictions with massive doses of loperamide.
Both patients overdosed and emergency medical services were called. The patients were treated with cardiopulmonary resuscitation, naloxone and standard Advanced Cardiac Life Support. However, both patients died.
Dr Eggleston said oral loperamide abuse postings to web-based forums increased 10-fold between 2010 and 2011. A majority of user-generated content pertaining to loperamide discussed using the medication to self-treat opioid withdrawal (70 per cent).
Users also cited abusing the medication for its euphoric properties (25 per cent).